Background Downregulation of the JAK-STAT signalling pathway with agents such as tofacitinib (a JAK inhibitor) is emerging as effective in the management of rheumatoid arthritis. It is conceivable therefore that upregulation of this pathway could result in inflammatory arthritis. The thrombopoietin receptor agonists eltrombopag and romiplostim, used to treat immune thrombocytopaenia (ITP), stimulate the JAK-STAT pathway. A frequent side effect of these drugs is arthralgia, in up to 26% of patients.
Objectives To highlight thrombopoetin receptor agonists as a potential cause of inflammatory arthritis.
Methods We present a 62-year-old male who developed florid inflammatory arthritis following initiation of eltrombopag for ITP.
Results Mr H was first diagnosed with ITP in 1997, with splenectomy in 1998. Rituximab treatment in 2014 was ineffective for his persistent thrombocyopaenia. Eltrombopag was commenced and titrated to 50mg daily. Three months later he developed new left knee pain with an effusion. Following a dose increase to 50/75mg (alternate days), the arthritis progressed to involve the shoulders, wrists and hands bilaterally. He noted joint stiffness, worse in the mornings, particularly in the small joints of the hands with associated swelling and difficulty making a fist. On examination, he displayed bilateral swollen wrists, metacarpophalangeal and proximal interphalangeal joints with reduced range of movement. Blood tests showed CRP <5mg/L, ESR 16mm, uric acid 326μmol/L, with rheumatoid factor, anti-CCP antibodies and ANA all being negative. Plain radiographs identified moderate degenerative changes in the hands, however MRI of the left knee showed a significant joint effusion. Ultrasonography showed moderately severe synovitis of the right wrist and mild synovitis of the left wrist, with increased power Doppler signal. Three months after eltrombopag dose reduction to 50mg daily, the arthritis in the hands improved such that he could form a fist. Eltrombopag was reduced and weaned, leading to further improvement in his symptoms.
Conclusions To our knowledge this is the first case of a patient developing inflammatory arthritis following treatment with JAK stimulation. Interestingly, our patient was seronegative for both rheumatoid factor and anti-CCP, but had synovitis on ultrasound. The temporal and dose-related correlation between eltrombopag initiation and inflammatory arthritis, in the absence of other causes, suggests an association. Mechanistically this is likely to be via the binding of eltrombopag to dendritic cell thrombopoietin receptors with subsequent JAK2-STAT5 activation. Conversely inhibition of JAK signalling by methotrexate or the JAK inhibitors tofacitinib and baracitinib is used in the treatment of inflammatory arthritis. While most rheumatologists are aware of the therapeutic benefits of JAK inhibitors, the effects of potential stimulators of the pathway are less well known. It is possible that increasing use of these drugs may result in a rise in inflammatory arthritis.
Disclosure of Interest None declared